Dr. Dan B. : Hello and thanks for your question. Are you available to chat?
Dr. Dan B. : Are you taking any of the following: Warfarin, aspirin, ibuprofen, motrin, aleve, naprosyn, garlic, ginseng, ginko biloba or vitamin E? Customer:
No, but I do take Krill oil
Dr. Dan B. : This sounds like this is a subconjunctival hemorrhage. This is essentially a bruise on the eye, except on the eye the tissue that the blood is underneath is transparent so you see the blood exactly the color it is, versus a bruise on your arm which is hiding beneath layers of skin.There are things that can predispose to getting these hemorrhages. Warfarin (coumadin) is one of the most common drugs that cause this. However, taking Plavix, aspirin, ibuprofen, motrin, aleve, naprosyn can thin the blood and predispose to these. Also taking garlic, ginseng, ginko biloba and vitamin E can also thin the blood and predispose to getting these. However, as any bruise, these can happen without taking any of these blood-thinning medications. Also when there is significant pressure being generated in the eye or head, this can happen from that. Examples of this include eye rubbing, sneezing, coughing, lifting a heavy load, straining against a bowel movement or trauma to the eye. My suspicion is that you likely rubbed the eye while you were asleep and that produced the pressure necessary to burst one of these blood vessels.
Dr. Dan B. : In the meantime, if there is any eye discomfort, cool compresses and/or artificial tears can help alleviate your symptoms. As long as there has been no prior eye surgery or trauma, however, there is usually little cause for concern. These hemorrhages will usually resolve in 1-3 weeks spontaneously, as any bruise would. Does this make sense? Customer:
I read about subconjunctival hemorrhage, which seems to be a pooling of blood under the conjunctiva resulting in a red spot. I do not have this symptom, only what appears to be an active, short term bleed with no residual redness in the eye.
Dr. Dan B. : Can you identify the source? Do you think it was the eyeball itself or the eyelid?
I cannot tell, I do not see any indication of either.
Dr. Dan B. : I still think the same process that can cause a subconjunctival hemorrhage is possible, but if there is no residual redness or blood on the eyeball itself this is less likely. Some peoplecan rub their eye vigorously enough to cause a small break or hole in the conjunctiva associated with a broken blood vessel which would allow the blood to come out. What is also possible, though less likely is that there was bleeding in the nose or nasal passages that refluxed through your nasolacrimal duct and through to your eyelid causing the blood cake on your eyelashes. In the end, though, there has to be some stimulus for blood vessels to burst. This could be because of your irritated blood vessels from the allergies, or manual manipulation of vessels causing bursting.
Dr. Dan B. : It's possible, yes, though again not a very common cause for this.
Dr. Dan B. : Do you have any other questions about this?
No, I will continue with the eye drops and see if it resolves. I would be more worried if the event were associated with a change in vision.
Dr. Dan B. : Me as well. It's likely not to be anything serious without a change of vision, significant pain or a history of trauma. I hope this has been helpful. Your feedback is important to me and will help me improve my encounter with future customers. Please rate your encounter with me by providing positive feedback (by pressing the smiley face); any bonus you may feel prompted to provide would be welcomed and is appreciated. If you feel like your concerns are not resolved or you have a problem or issue with anything I have said or haven’t said, please don’t issue a negative feedback rating—My goal is your satisfaction and I would rather work together to solve your concerns, until you are satisfied, than have you leave our encounter unhappy and unsatisfied. My opinion is solely informative and does not constitute a formal medical opinion or recommendation. For a formal medical opinion and/or recommendation you must see an eye doctor. Thanks for your inquiry!